Asian Journal of Mathematics

Volume 23 (2019)

Number 5

$F$-manifolds, multi-flat structures and Painlevé transcendents

Pages: 877 – 904



Alessandro Arsie (Department of Mathematics and Statistics, University of Toledo, Ohio, U.S.A.)

Paolo Lorenzoni (Dipartimento di Matematica e Applicazioni, Università di Milano-Bicocca, Milano, Italy)


In this paper we study $F$-manifolds equipped with multiple flat connections and multiple $F$-products, that are required to be compatible in a suitable sense. Multi-flat $F$-manifolds are the analogue for $F$-manifolds of Frobenius manifolds with multi-Hamiltonian structures.

In the semisimple case, we show that a necessary condition for the existence of such multiple flat connections can be expressed in terms of the integrability of a distribution of vector fields that are related to the eventual identities for the multiple products involved. These vector fields satisfy the commutation relations of the centerless Virasoro algebra. We prove that the distributions associated to bi-flat and tri-flat $F$-manifolds are integrable, while in other cases they are maximally non-integrable. Using this fact we show that there can not be non-trivial semisimple multi-flat structures with more than three flat connections. When the relevant distributions are integrable, coupling the invariants of the foliations they determine with Tsarev’s conditions, we construct bi-flat and tri-flat semisimple $F$-manifolds in dimension $3$. In particular we obtain a parameterization of three-dimensional bi-flat $F$-manifolds in terms of a system of six first order ODEs that can be reduced to the full family of $P_{VI}$ equations.

In the second part of the paper we study the non-semisimple case. We show that three-dimensional regular non-semisimple bi-flat $F$-manifolds are locally parameterized by solutions of the full $P_{IV}$ and $P_V$ equations, according to the Jordan normal form of the endomorphism $L = E \circ$. As a consequence, combining this result with the result of the first part on the semisimple case we have that confluences of $P_{IV}$, $P_V$ and $P_{VI}$ correspond to collisions of eigenvalues of $L$ preserving the regularity. Furthermore, we show that, contrary to the semisimple situation, it is possible to construct regular non-semisimple multi-flat $F$-manifolds, with any number of compatible flat connections.


multi-flat $F$-manifolds, Painlevé transcendents

2010 Mathematics Subject Classification

34M55, 53D45

P.L. is partially supported by the Italian MIUR Research Project Teorie geometriche e analitiche dei sistemi Hamiltoniani in dimensioni finite e infinite, and by GNFM Progetto Giovani 2014 Aspetti geometrici e analitici dei sistemi integrabili. The visit of A.A. at the University of Milano-Bicocca has been supported by GNFM.

Received 28 June 2018

Accepted 9 July 2018

Published 30 April 2020